Florida, 2023Flooding in Florida, February 5, 2023
February 5, 2023 · NWS MFL · 2 events in 1 county or zone
A front just south of the area began to move north over South Florida during the early morning of February 5th, leading to the development of widespread heavy showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front just south of the area began to move north over South Florida during the early morning of February 5th, leading to the development of widespread heavy showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 5, 3:38 AM EST, 22 minutes earlier.
Area forecast discussion, Feb 5, 3:38 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
338 AM EST Sun Feb 5 2023
...New UPDATE...
.UPDATE...
Issued at 336 AM EST Sun Feb 5 2023
SCA for the Gulf waters and Biscayne Bay were cancelled early.
Also, near term QPF and PoPs were bumped up a bit from earlier
forecast.
&&
.SHORT TERM...
(Today through Monday)
Issued at 116 AM EST Sun Feb 5 2023
The unsettled weather pattern will continue across the region today
as a mid level shortwave continues to push eastward across the Gulf
of Mexico and towards the Florida Peninsula. In response to this
shortwave, at the surface, the frontal boundary that has been
stalled out to the south will gradually move back northwards across
the region as the day progresses. This will bring scattered to
numerous showers and isolated thunderstorms especially during the
morning hours as the front slowly lifts northward. As these showers
will be slow to move northward and could contain heavy downpours,
localized flooding will continue to be possible especially across the
east coast metro areas this morning. The latest hi res guidance is
suggesting there may be a bit of a lull in the activity this afternoon
as most of South Florida enters the warm sector as the front lifts
north of the region. With warm air advection taking place during this
time frame, this will allow for high temperatures to rise into the
upper 70s to lower 80s across most of the region this afternoon. As
this shortwave trough continues to push eastward, cyclogenesis will
take place in the western Atlantic off the Central Florida coastline.
As this area of low pressure deepens and pulls off to the northeast,
it will drag a cold front through the region tonight. This will
trigger another round of showers and isolated thunderstorms this
evening out ahead of the cold front as it pushes through.
Behind the front, a pattern change will take place as a deep layer
ridge of high pressure begins to build into the area on Monday
bringing a much drier air mass to the region. With winds quickly
veering to a northeasterly direction, there will not be a cool down
behind this front as temperatures will quickly rise with plenty of
sunshine in place. High temperatures on Monday will generally range
from the upper 70s across the east coast metro areas to the lower
80s across interior portions of Southwest Florida.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 116 AM EST Sun Feb 5 2023
The deep layer ridge of high pressure will continue to dominate the
weather pattern across South Florida bringing mainly dry conditions
to the area through most of the week. As the ridge slides off to the
east into the western Atlantic, winds will start to veer to a more
southeasterly direction, slowly allowing for some moisture advection
to take place later on Wednesday and into Thursday. This may allow
for a slight chance of a shower or two mainly over the east coast
metro areas as lower level moisture increases. If any shower activity
occurs, it will be the exception rather then the rule and it will be
brief in nature. High temperatures during the early to middle
portion of the week will generally range from around 80 across the
east coast metro areas to the lower 80s across interior portions of
Southwest Florida.
By the end of the week, a strong, amplifying mid level trough will
push out of the southern Plains and dig down towards the
Southeastern portion of the country. At the surface, the latest
model guidance shows an intensifying area of low pressure over the
mid west with a strong cold front extending through the Southeastern
portion of the country and into the Florida Peninsula. Out ahead of
this front, winds will veer to a more south to southwest direction
and chances of showers and thunderstorms will increase. Uncertainty
remains high for this part of the forecast as models still remain
in disagreement in regard to timing and intensity of the front,
however, most models show a weakening front as it moves closer.
Behind the front, there will be the potential for colder temperatures
towards next weekend with this front as high pressure builds in from
the north, but since this is towards the end of the forecast period,
uncertainty still remains very high and forecast trends will have to
be monitored as the week progresses.
&&
.AVIATION...
(06Z TAFS)
Issued at 1214 AM EST Sun Feb 5 2023
Scattered showers and isolated thunderstorms through the period,
especially for the east coast terminals. Sub-VFR ceilings and
visibilities are possible during periods of heavy rain. Gusty
easterly winds will subside this morning, becoming southerly this
afternoon and then westerly this evening.
&&
.MARINE...
Issued at 116 AM EST Sun Feb 5 2023
The pressure gradient across the local waters will decrease today.
This will allow for decreasing winds along with a shift to more of a
south to southwesterly direction as the day progresses. Scattered
to numerous showers and isolated thunderstorms will continue
especially over the Atlantic waters today. Another frontal boundary
will move across the Atlantic and Gulf waters tonight keeping the
chances of showers in place through the evening hours. Behind the
front, winds will shift around to the northeast as high pressure
builds in from the north. Seas across the Atlantic waters will
subside as the day progresses, however, they still will remain
hazardous through this morning into the early afternoon hours.
Marine conditions will continue to improve across the local waters
through the early and middle portion of the week as a deep layer
ridge of high pressure pushes into the western Atlantic.
&&
.BEACHES...
Issued at 116 AM EST Sun Feb 5 2023
The gusty onshore flow will slowly decrease today, however, with a
northeasterly swell continuing over the western Atlantic, there will
be a high risk of rip currents for the Atlantic Coast Beaches today.
This swell will also continue to bring the potential of surf heights
of 7 feet or higher to the east coast beaches today. Therefore, the
High Surf Advisory for these areas will remain in effect through the
evening hours. With an onshore flow remaining in place for most of
the week, an elevated risk of rip currents will continue over the
Atlantic Coast Beaches during this time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 81 67 80 69 / 50 30 10 10
West Kendall 83 63 82 65 / 40 30 10 10
Opa-Locka 81 65 81 67 / 60 30 10 10
Homestead 82 64 81 67 / 40 30 10 10
Fort Lauderdale 80 67 79 69 / 60 30 10 10
N Ft Lauderdale 80 66 79 69 / 70 40 10 10
Pembroke Pines 81 65 81 67 / 60 30 10 10
West Palm Beach 80 65 78 67 / 70 40 10 10
Boca Raton 81 66 79 67 / 70 40 10 10
Naples 81 66 82 63 / 30 30 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168-172-173.
High Surf Advisory until 7 PM EST this evening for FLZ168-172-
173.
AM...Small Craft Advisory until 1 PM EST this afternoon for AMZ650-
651-670-671.
GM...None.
&&
SHORT TERM...CWC
LONG TERM....CWC
AVIATION...CMFHazardous weather outlook, Feb 5, 3:31 AM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
331 AM EST Sun Feb 5 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
060845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
331 AM EST Sun Feb 5 2023
...Hazardous Marine and Beach Conditions Atlantic Coast...
...Localized Flooding Possible for the East Coast Metro...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Today and tonight.
Rip Currents: There is a high risk of rip currents along the
Atlantic Coast Beaches.
Thunderstorms: A slight chance of thunderstorms will remain in
place across across South Florida today. The main hazards associated
with the strongest thunderstorms will be heavy downpours and gusty
winds.
Marine: Hazardous marine conditions will continue across the
Atlantic waters through the early afternoon hours as a northeasterly
swell brings wave heights of 8 to 10 feet this morning before
gradually subsiding.
Surf: A northeasterly swell in the Atlantic waters will create
surf heights up to 7 feet or higher along the East Coast beaches.
A High Surf Advisory remains in effect for these areas.
Flooding: Multiple rounds of heavy downpours could create the
potential for localized flooding this morning especially across
the east coast metro areas.
Waterspouts: An isolated waterspout cannot be ruled out in some
of the stronger showers over the Atlantic waters today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An elevated risk of rip currents will remain in place across
the Atlantic Coast beaches as a moderate onshore flow continues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Broward
- When
- February 5, 4:00 AM EST to 10:00 AM EST
- Where
- Broward County, 2.15 mi NE of Margate to 0.44 mi E of Margate
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 26.294, -80.177
Report received via social media of flooded streets in Deerfield Beach on Green Road between the Florida Turnpike and Military Trail. Rainfall of 3-4 inches was noted in the area.
Flood, Broward
- When
- February 5, 4:00 AM EST to 3:00 PM EST
- Where
- Broward County, 1.53 mi ENE of Ft Lauderdale to 1.82 mi E of Ft Lauderdale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.139, -80.108
Fort Lauderdale PD announced that A1A was impassable at the 900 block due to deep standing water. Rainfall of 4-5 inches occurred in the general area during the time of the event.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, February 5 to 6, 202359 kt wind · 6 events
- Heavy Snow in Alaska, February 5 to 6, 20233 events
- Heavy Snow in Oregon, February 5 to 6, 20232 events
- Heavy Snow in Utah, February 5 to 6, 20232 events
- Winter Weather in Colorado, February 5 to 6, 20232 events
- Heavy Snow in Washington, February 5 to 6, 20231 event
- High Wind in Nevada, February 5, 202359 kt wind · 1 event
- Winter Storm in Idaho, February 5 to 6, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078864, 1078866.